Liothryonine withdrawn and tests within range but struggling again with symptoms

I am a very recent newcomer to this forum and my sister who has been hypo for years has never accessed this, so I am writing this post on her behalf.

She was taken off 40mcg Liothyronine (T3) in September 2016 via a letter written by an Endocrinologiest whom she has never met. Indeed, she says she has not had an appointment with an Endo since she was first diagnosed some 8 years ago. She was prescribed Liothyronine by her GP when he consulted an Endo via a telephone call because she was not responding adequately to Levothyroxine alone.

She took the letter to her GP who told her that there was no evidence that Liothryonine has any significant impact on symptoms and her levothyroxine was increased by 25mcg to 125mcg by her GP. She insisted he refer her to an Endo and has waited 5 months for an appointment which is this coming Monday 13th Feb. Her current test results are:

TSH <0.005 (0.34 - 5.60)

Free T4 17.8 (8.0 - 18.0)

Free T3 6.5 (0.34 - 5.60)

She complains that her hair loss has returned with a vengeance and she is suffering exhaustion, brain fog, lack of concentration, tinnitus, dry skin, aches, no motivation, very low mood - I certainly have noticed a difference in her over the past few months.

Could it be mineral deficiencies that are causing all the symptoms to return or some form of withdrawal from Liothryonine?

She is not confident that the Endo will reinstate her T3 prescription due to her recent test results and of course the massive price hikes made by the pharmaceutical company with regards to this drug. She is desperate for some advice.

4 Replies

oldestnewest
  • Peggy-Priceright As a first step your sister should request a copy of, ideally, her medical records. As time is tight though she should request a copy of her blood test results from before she was diagnosed hypo. It may well be that her GP has mismanaged her condition.

    nhs.uk/chq/pages/Category.a...

  • Thanks I will ask her to do this.

  • Peggy_Priceright,

    Your sister's TSH is very suppressed and her FT3 is over range which means she is over medicated. She may feel better if she reduces dose by 25mcg. My hair started coming out in clumps when FT3 was over range. thyroid.about.com/od/thyroi...

    Your sister appears to be converting T4 to T3 very well so I doubt her T3 prescription will be reinstated unless she can persuade the endo that she is allergic to Levothyroxine. She should certainly ennumerate the symptoms which have returned since T3 was stopped. She should also see the BTA statement on switching patients from T3 to Levothyroxine british-thyroid-association...

    If she can't get NHS T3 reinstated she might want to consider buying European T3 online and self medicating.

    Hypothyroid patients often have low or deficient ferritin, vitamin D, B12 and folate which can cause symptoms similar to hypothyroid symptoms so she may want to ask her GP or endo to do blood tests.

  • Thanks Clutter, a really useful reply which I will pass on to my sister.

You may also like...